Low blood sodium in older adults: A concern?
Low blood sodium (hyponatremia) occurs when you have an abnormally low amount of sodium in your blood or when you have too much water in your blood. Low blood sodium is common in older adults, especially those who are hospitalized or living in long-term care facilities.
Signs and symptoms of hyponatremia can include altered personality, lethargy and confusion. Severe hyponatremia can cause seizures, coma and even death.
Hyponatremia is more common in older adults because they're more likely to take medications or have medical conditions that put them at risk of the disorder. These risk factors include:
- Drugs that make you urinate more (diuretics)
- Some types of antidepressants
- Carbamazepine, an anti-seizure medication
- Underactive thyroid or adrenal glands
- Decreased function of the kidneys, liver or heart
- Certain cancers, including lung cancer
- Certain illnesses, such as pneumonia or urinary tract infections, that can cause dehydration
Hyponatremia treatments may include changing a medication that affects your sodium level, treating the underlying disease, changing the amount of water you drink or changing the amount of salt in your diet.
© 1998-2022 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved.